Texas, 2013High Wind in Texas, April 17 to 18, 2013
April 17 to 18, 2013 · NWS MAF · 2 events in 1 county or zone
A shortwave trough moving over the southern Rocky Mountains resulted in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moving over the southern Rocky Mountains resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 10:28 PM MST, 18 minutes earlier.
Area forecast discussion, Apr 17, 10:28 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT THU APR 18 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
KMAF RADAR/SFC OBS SHOW FRONT HAS MOVED THRU KMAF...REDUCING VSBYS
TO MVFR/IFR W/BLDU. EXPECT GUSTY N WINDS FOR THE NEXT SEVERAL HRS.
&&
PREV DISCUSSION... /ISSUED 211 PM CDT WED APR 17 2013/
DISCUSSION...
ANOTHER WARM DAY IS TAKING SHAPE TODAY WITH GUSTY SOUTHWEST WINDS IN
RESPONSE TO A STRENGTHENING SURFACE TROUGH ACROSS THE AREA. THE
DRYLINE IS PRESENT ACROSS THE FAR WESTERN LOW ROLLING PLAINS AND
EASTERN PERMIAN BASIN SO MOST OF THE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING SHOULD REMAIN EAST OF THE CWA. BLOWING DUST IS
POSSIBLE TODAY WEST OF A MARFA TO MIDLAND TO LAMESA LINE DUE TO THE
GUSTY WINDS. WINDS ARE EXPECTED TO BE STRONG ACROSS THE GUADALUPE
PASS SO A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH
TONIGHT. STRONG WINDS ARE ALSO EXPECTED ACROSS PARTS OF SOUTHEAST
NEW MEXICO...THE UPPER TRANS PECOS...VAN HORN CORRIDOR AND DAVIS
MOUNTAINS SO A WIND ADVISORY IS IN EFFECT FOR THOSE LOCATIONS THIS
AFTERNOON.
A COLD FRONT WILL MOVE INTO THE AREA DURING THE OVERNIGHT
HOURS TONIGHT. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE WITH THIS
FRONT ALONG AND EAST OF THE DRYLINE. SINCE THE DRYLINE IS NOT
EXPECTED TO MAKE MUCH WESTWARD MOVEMENT TONIGHT...THE STORMS THAT
DEVELOP WILL BE ACROSS THE FAR EASTERN CWA. THE RAIN CHANCES WILL
END IN THE MORNING ACROSS THE EAST WITH DRIER AIR MOVING INTO THE
AREA. WINDS ARE EXPECTED TO BE GUSTY ALONG AND BEHIND THE FRONT AND
TEMPERATURES WILL BE MUCH COLDER ON THURSDAY. HIGH TEMPERATURES ON
THURSDAY WILL BE AROUND 15 DEGREES COOLER THAN NORMAL.
TEMPERATURES WILL BE SLOW TO WARM UP ON FRIDAY AS THE SURFACE RIDGE
AND COLDER AIR REMAIN ACROSS CENTRAL TEXAS. A WARM UP WILL OCCUR ON
SATURDAY WITH A SURFACE TROUGH AND GUSTY SOUTHERLY WINDS PRESENT.
TEMPERATURES WILL CONTINUE TO INCREASE THROUGH MONDAY. AN UPPER
TROUGH WILL PASS OVER THE NORTHERN PLAINS SENDING A COLD FRONT SOUTH
INTO THE AREA ON TUESDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
44
Hazardous weather outlook, Apr 17, 8:04 PM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 PM CDT WED APR 17 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1004 PM CDT WED APR 17 2013 /904 PM MDT WED APR 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
AREAS OF BLOWING DUST WITH ACROSS SOUTHEAST NEW MEXICO...THE TRANS PECOS
AND THE PERMIAN WESTERN PERMIAN BASIN WILL PERSIST THROUGH AROUND 1
AM. VISIBILITIES WILL MOSTLY BE 3 TO 5 MILES.
WINDY CONDITIONS ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE
GUADALUPE MOUNTAINS WITH WINDS GUSTS OF 40 TO 50 MPH IN ELEVATIONS
ABOVE 6500 FT OVERNIGHT.
THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY ALONG AND EAST
OF A SNYDER TO SHEFFIELD LINE. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING. A FEW STORMS MAY BE STRONG.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 17, 6:54 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT WED APR 17 2013
NMZ027>029-033-034-TXZ057>059-074-258-180330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...ALPINE...
FORT DAVIS...GUADALUPE MOUNTAINS NP...PINE SPRINGS
854 PM CDT WED APR 17 2013 /754 PM MDT WED APR 17 2013/
...AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING TO REDUCE
VISIBILITIES ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...AND UPPER TRANS PECOS REGION OF WEST TEXAS...
AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING ACROSS SOUTHEAST
NEW MEXICO AND PORTIONS OF WEST TEXAS. AT 845 PM CDT THE LEADING
EDGE OF THE ADVANCING DUST CLOUD WAS NEAR A MALJAMAR...PECOS TO
VALENTINE LINE. SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS
CAN BE EXPECTED THROUGH LATE EVENING WITH BLOWING DUST REDUCING
VISIBILITIES TO 3 TO 5 MILES...WITH LOCAL VISIBILITIES DROPPING TO
ONE MILE.
AREAS LIKELY IMPACTED INCLUDE THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS AND THE VAN HORN HIGHWAY 54
CORRIDOR. THIS WOULD INCLUDE THE GUADALUPE NATIONAL PARK...FORT
DAVIS...VALENTINE...VAN HORN...CARLSBAD...ARTESIA...HOBBS...PECOS.
MOTORISTS ARE URGED TO USE EXTRA CAUTION DRIVING THIS EVENING.
THOSE ALSO PLANNING TO BE OUTDOORS SHOULD TAKE NECESSARY
PRECAUTIONS.
Special weather statement, Apr 17, 8:20 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 PM CDT WED APR 17 2013
NMZ027>029-033-034-TXZ057>059-074-258-180530-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...ALPINE...
FORT DAVIS...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1020 PM CDT WED APR 17 2013 /920 PM MDT WED APR 17 2013/
...AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING...
AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING ACROSS SOUTHEAST
NEW MEXICO AND PORTIONS OF UPPER TRANS PECOS WEST TEXAS. AT 10 PM
CDT/9 PM MDT THE LEADING EDGE OF THE ADVANCING DUST CLOUD WAS NEAR
A HOBBS...WINK...TO EAST OF VALENTINE LINE. SOUTHWEST WINDS OF 20
TO 30 MPH WITH HIGHER GUSTS TO AROUND 45 TO 55 MPH CAN BE EXPECTED
UNTIL AROUND MIDNIGHT WITH BLOWING DUST REDUCING VISIBILITIES TO 3
TO 5 MILES...WITH LOCAL VISIBILITIES DROPPING TO 1 MILE.
AREAS LIKELY IMPACTED INCLUDE THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS AND THE VAN HORN HIGHWAY 54
CORRIDOR. THIS WOULD INCLUDE THE GUADALUPE NATIONAL PARK...FORT
DAVIS...VALENTINE...VAN HORN...CARLSBAD...ARTESIA...HOBBS...PECOS.
MOTORISTS ARE URGED TO USE EXTRA CAUTION DRIVING THIS EVENING.
THOSE ALSO PLANNING TO BE OUTDOORS SHOULD TAKE NECESSARY
PRECAUTIONS.
Special weather statement, Apr 17, 8:44 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 PM CDT WED APR 17 2013
NMZ027>029-033-034-TXZ045>047-050>052-057>062-067-068-074-258-
180630-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-ANDREWS-MARTIN-HOWARD-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...ANDREWS...STANTON...BIG SPRING...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE...KERMIT...ODESSA...
MIDLAND...MONAHANS...CRANE...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
1044 PM CDT WED APR 17 2013 /944 PM MDT WED APR 17 2013/
...AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING AND A COLD FRONT
WILL MOVE THROUGH...
AREAS OF BLOWING DUST WILL CONTINUE THIS EVENING ACROSS SOUTHEAST
NEW MEXICO...PORTIONS OF UPPER TRANS PECOS...AND THE PERMIAN BASIN.
AT 1030 PM CDT/930 PM MDT THE LEADING EDGE OF THE ADVANCING DUST
CLOUD WAS NEAR A HOBBS...WINK...TO EAST OF VALENTINE LINE. SOUTHWEST
WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS TO AROUND 45 TO 55 MPH CAN
BE EXPECTED UNTIL AROUND MIDNIGHT WITH BLOWING DUST REDUCING
VISIBILITIES TO 3 TO 5 MILES...WITH LOCAL VISIBILITIES DROPPING TO
1 MILE.
ALSO A SECONDARY COLD FRONT IS MOVING INTO LEA COUNTY TOWARD THE
NORTHWEST...NORTH...AND CENTRAL PERMIAN BASIN. WINDS WITH THE
SECONDARY FRONT WILL INCREASE AS WELL FROM THE NORTHWEST AT 20 TO
35 MPH WITH HIGHER GUST.
MOTORISTS ARE URGED TO USE EXTRA CAUTION DRIVING THIS EVENING.
THOSE ALSO PLANNING TO BE OUTDOORS SHOULD TAKE NECESSARY
PRECAUTIONS.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 17, 10:46 PM MST to April 18, 2:09 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Several hours of strong west to northwest winds occurred in the Guadalupe Mountains as an upper trough amplified over the region.
High Wind, Guadalupe Mountains of Culberson County
- When
- April 18, 1:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
A strong southwest wind gust occurred in the lower elevations of the Guadalupe Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Flash Flood and Hail in Tennessee, April 17, 2013$28,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438632, 438630.